Painful Hemorrhoids - 1246094

9 posts / 0 new
Last post
njliu
Painful Hemorrhoids - 1246094

May I ask if painful hemorrhoids which bleed on bowel movement could be more likely a metastasis from the primary lung tumor, a side effect of constipation due to Iressa/Tarceva, or an unrelated problem?
Thank you in advance for taking my question.
NJ

catdander
Reply To: Painful Hemorrhoids

NJ, I'm sorry your wife is having these symptoms. It's interesting to hear she has constipation with tarceva or iressa. The normal GI symptom is diarrhea. But as we're taught daily, anything can happen with cancer.

I'll ask for help from a doctor to answer your question of the most likely order of reasons. As always, let her oncologist know of the symptoms. You should hear back within the day.

Janine
forum moderator

Dr West
Reply To: Painful Hemorrhoids

Hemorrhoids are common, but they're not particularly associated with either lung cancer (this would be a very unusual if not unprecedented place to see lung cancer metastasize to), nor with EGFR inhibitors. Therefore, my leading suspicion is that hemorrhoids and lung cancer are "true, true, and unrelated"...just a coincidence.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

njliu
Reply To: Painful Hemorrhoids

Dear Janine, what my wife experiences is changes in bowel movement alternating between diarrhea and constipation. My understanding is that this is not uncommon for patients taking Iressa/Tarceva.
By the way, congratulations to you for doing a good job as a moderator. I believe you and Jim have lightened the load on the doctors significantly without compromising the quality of response.

Dear Dr. West, thank you very much for the advice.

NJ

certain spring
Reply To: Painful Hemorrhoids

Dr Harman wrote a really good post in which she mentions how the two can go together:
http://cancergrace.org/cancer-treatments/2011/04/08/glamorous-topics-in-...
She has a post on dealing with constipation as well:
http://cancergrace.org/cancer-treatments/2009/06/02/cancer-related-const...
Someone also mentions haemorrhoids in this discussion about Tarceva on Inspire:
https://www.inspire.com/groups/lung-cancer-survivors/discussion/tarceva-...
No question but that these drugs turn the gut into a war zone, as Dr Harman says. It is not easy!

njliu
Reply To: Painful Hemorrhoids

Dear CS, thanks for the leads (and also thank you for hosting the world in London this week). My wife saw a colorectal surgeon today and had the hemorrhoid surgically removed. Hope this resolves the problem once and for all.
NJ

njliu
Reply To: Painful Hemorrhoids

After having the hemorrhoid surgically removed, my wife continues to experience some bowel problems. I read on Inspire that Tarceva could destroy mucous lining of intestinal wall that could lead to perforation. Appreciate some input from doctors here. Thank you.
NJ

JimC
Reply To: Painful Hemorrhoids

NJ,

I had asked Dr. West about this back when my wife was taking Tarceva. He indicated that it was a pretty rare complication. http://cancergrace.org/forums/index.php?topic=1507.0

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

Dr West
Reply To: Painful Hemorrhoids

Possible, perhaps (in the sense that any anti-cancer therapy can probably be associated with just about any side effect in rare cases), but extremely unlikely.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education